Alert archive / Wyoming / High Wind Watches in 2021
High Wind Watch 10, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Feb 20, 2021, 2:23 AM MST for 4 counties in Wyoming. It took effect at Feb 21, 2021, 5:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 20, 2021, 2:23 AM MST (09:23 UTC)
- In effect from
- Feb 21, 2021, 5:00 AM MST
- Expired
- Feb 20, 2021, 1:23 PM MST
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 9.4 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2035 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
161 WWUS75 KCYS 200923 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 223 AM MST Sat Feb 20 2021 WYZ106-110-116-117-220000- /O.NEW.KCYS.HW.A.0010.210221T1200Z-210223T1500Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 223 AM MST Sat Feb 20 2021 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... * WHAT...West winds 30 to 45 mph with gusts up to 70 mph possible. Areas of blowing and drifting snow are also possible. * WHERE...Arlington along Interstate 80 between Laramie and Rawlins, South Laramie Range and adjacent Foothills including Interstate 80 between Laramie and Cheyenne, and Bordeaux along Interstate 25 between Chugwater and Wheatland. * WHEN...From Sunday at 5 AM through Tuesday morning. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. There will be a high risk for vehicle blow overs. Areas of blowing and drifting snow may also result in slick roads and reduced visibilities, especially along Interstate 80 between Rawlins and Laramie. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ Braun
1 follow-up statement
077 WWUS75 KCYS 202023 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 123 PM MST Sat Feb 20 2021 WYZ106-110-116-117-211200- /O.UPG.KCYS.HW.A.0010.210221T1200Z-210223T1500Z/ /O.NEW.KCYS.HW.W.0017.210221T1200Z-210223T1500Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 123 PM MST Sat Feb 20 2021 ...HIGH WIND WARNING IN EFFECT FROM 5 AM SUNDAY TO 8 AM MST TUESDAY... * WHAT...West winds 40 to 50 mph with gusts up to 80 mph likely. Areas of blowing and drifting snow are also expected. * WHERE...Arlington along Interstate 80 between Laramie and Rawlins, South Laramie Range and adjacent Foothills including Interstate 80 between Laramie and Cheyenne, and Bordeaux along Interstate 25 between Chugwater and Wheatland. * WHEN...5 AM MST Sunday until 8 AM MST Tuesday. The strongest winds are expected late Sunday night into early Monday morning. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. There will be an extreme risk for vehicle blow overs. Areas of blowing and drifting snow may also result in slick roads and reduced visibilities, especially along Interstate 80 between Rawlins and Laramie. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ118-211200- /O.NEW.KCYS.HW.A.0011.210221T2100Z-210223T0000Z/ Central Laramie County- Including the city of Cheyenne 123 PM MST Sat Feb 20 2021 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph possible. * WHERE...Central Laramie County including the city of Cheyenne. * WHEN...2 PM MST Sunday until 5 PM MST Monday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. There will be a high risk for vehicle blow overs, especially on north to south oriented roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ CLH
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Feb 19, 10:57 PM MST, 3 hours 26 minutes earlier.
Area forecast discussion, Feb 19, 10:57 PM MST, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1057 PM MST Fri Feb 19 2021 .UPDATE... Issued at 511 PM MST Fri Feb 19 2021 Allowed the High Wind Warning, and the Winter Weather Advisory for the North Snowy Range Foothills to expire at 5 PM. && .SHORT TERM...(Tonight - Saturday Night) Issued at 124 PM MST Fri Feb 19 2021 Wind gusts of 65-75 MPH have been common across the wind corridors of southeast Wyoming over the past several hours, with a few gusts around 60 MPH also spreading into KCYS shortly after noon. Current High Wind Warnings are in excellent shape w/ 50+ knot flow present at just off the surface at 0.5 km AGL. H7/H85 CAG to CPR gradients are progged to drop below 50 meters after 21z along with weakening low-level flow, so the expectation is that High Wind Warnings will be allowed to expire as scheduled at 5 PM MST this afternoon. Some blowing/drifting snow created some travel problems along I-80 west of Cheyenne earlier today, but not seeing as many impacts recently with the afternoon heating and crusting of snow pack. Thinking the Winter Weather Advisory for Arlington & Elk Mountain will also end as-scheduled at 5 PM. Mountain snow will continue through Saturday night or early Sunday with a strong 120+ knot H25 jet & favorable orographics continuing to support a prolonged period of moderate snow over the Snowys and Sierra Madres. We continue to favor the higher end of the spectrum from the NBM which is closer to the deterministic run, which would put the higher peaks around 12-15 inches for a 48-hour total given a 15 to 1 ratio. With the majority of the mountain zones under the 12 inch threshold and overall long duration of the event, we opted to leave the headline as a high-end Winter Weather Advisory. Still expect to see some snow showers across much of southeast Wyoming & the western Nebraska Panhandle on Saturday, but expect very little if any impacts from this activity. .LONG TERM...(Sunday - Friday) Issued at 224 AM MST Fri Feb 19 2021 Sunday will be on the cooler side in the wake of the 500mb trough passing through earlier in the weekend. A few lingering mountain snow showers will be possible in the Sierra Madre and Snowy Ranges, but accumulations are expected to be minimal during the day Sunday. Highs mostly in the upper-20s and 30s expected with clearing skies, but the warm up begins Monday along with the return of strong winds. Highs will reach the mid-40s Monday and Tuesday, possibly even reach 50 in the southern Nebraska Panhandle as 700mb temperatures climb to around -5C to 0C. With these warmer temperatures, also returns stronger winds. Pressure gradients along the Laramie Range look to tighten back up as 700mb CAG-CPR height gradients rise to 60m mid-afternoon Sunday and 65-70m around midnight Monday continue through midday Tuesday. Latest GFS pins 60-70 kt flow at 700mb over much of the Laramie Range with good subsidence. Local guidance is still favoring high wind potential at this time, but will need to continue to monitor these trends over the next 24-36 hours. Height and pressure gradients begin to relax with the next shot of colder air and potential for precipitation Tuesday night into Wednesday. Most long range guidance lacks agreement on location of precipitation, but suggests snowfall will be possible at least for the mountain zones. 700mb temperatures will drop back down to around -15C returning daytime high temperatures to around the freezing mark late next week. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1041 PM MST Fri Feb 19 2021 Gusty winds expected to continue through the forecast period for southeastern Wyoming, with VFR conditions prevailing through the evening. Increasing mid to high clouds are expected tonight, and some VCSH for KRWL and KLAR late tomorrow evening. There is a chance for some light snow at the KCYS terminal, which will need to be monitored. Clouds are expected to lower into tomorrow, so MVFR conditions are possible. Timing remains uncertain, so cannot rule out IFR conditions with the lowering ceilings. && .FIRE WEATHER... Issued at 224 AM MST Fri Feb 19 2021 Cold temperatures and light snowfall will continue a period of low fire concerns. Temperatures will rise back up to near normal and slightly above normal early next week with strong westerly winds over southeast Wyoming. Snowfall returns to the forecast mid-week. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Winter Weather Advisory until 5 AM MST Sunday for WYZ112-114. NE...None. && UPDATE...RUBIN SHORT TERM...CLH LONG TERM...MB AVIATION...MD FIRE WEATHER...AB
Hazardous weather outlook, Feb 19, 4:40 PM MST, 9 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 440 PM MST Fri Feb 19 2021 NEZ002-003-019>021-054-055-095-096-WYZ101>111-113-115>119-202345- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Upper North Platte River Basin-Laramie Valley-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 440 PM MST Fri Feb 19 2021 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Another round of strong winds will likely occur on Sunday. .Spotter information statement... Spotter activation will not be needed. WYZ112-114-202345- Sierra Madre Range-Snowy Range- 440 PM MST Fri Feb 19 2021 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TONIGHT A Winter Weather Advisory is in effect until 5 AM Sunday. Snow will continue, with total accumulations of 6 to 12 inches by Sunday. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY The Winter Weather Advisory continues until 5 AM Sunday. Another round of strong winds will likely occur on Sunday. .Spotter information statement... Spotter activation will not be needed. Rubin
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 1:23 PM MST | High Wind Watch | CYS | Laramie | 13 hr |
| Feb 20, 1:23 PM MST | High Wind Warning | CYS | Albany, Carbon, Converse, Goshen, Laramie, Platte | 3 days |
| Feb 20, 3:30 PM MST | Snow Squall Warning | CYS | Albany, Laramie | 30 min |
Nearby
High Wind Watches in Wyoming, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.